Skip to main content

A seizure is a sudden attack caused by problems with the electrical messages in your brain. Some chemotherapy may increase your risk of having a seizure. However, this risk is very small in most cases.

What is a seizure?

A seizure is a combination of disorganized body movements that result from overactivity of electrical impulses in your brain. Bodily function and movement is directed by the brain through electrical impulses carried by nerves. If there are too many of these impulses, disorganized movements will result, such as twitching, jerking, severe muscle contractions and convulsions.

What causes seizures?

Seizures commonly occur in people who have epilepsy. Epilepsy is a disorder that is caused by anything that disrupts the normal pattern of neuron activity, including illness, brain damage or abnormal brain development.

Scroll to Continue

Recommended Articles

Prostate Cancer

Treatment for Recurrent Prostate Cancer

Cancer Connect - Treatment for Recurring Prostate Cancer

Image placeholder title

FDA - Breast Implants Linked to Development of Anaplastic Lymphoma

Breast implants associated with risk of rare lymphoma cancer

Image placeholder title

Treatment of Early Stage Breast Cancers

Comprehensive Review of Treatment for Early Stage I - III Breast Cancer

For people that do not have epilepsy, a variety of things can disrupt the normal pattern of neuron activity and cause a seizure, such as:

  • Trauma or injury to the head
  • Cancer of the brain or central nervous system
  • Low blood sodium levels or other electrolyte imbalances in the blood
  • Infection in the brain or central nervous system, such as meningitis
  • Stroke
  • Withdrawal from alcohol or drugs
  • Intoxication by alcohol or drugs

Chemotherapy itself does not cause seizures but may cause conditions that put a person at increased risk of seizure, such as dehydration from uncontrolled nausea and vomiting. Chemotherapy treatments that increase the risk of seizures include:

  • Administration of chemotherapy directly into the spinal cord (intrathecal or intravesical administration)
  • Some high-doses of chemotherapy agents, such as busulfan for bone marrow transplantation

Your risk of seizure returns to normal once you are finished receiving this type of chemotherapy treatment.